Wednesday , December 13 2017
Home / Therapies / Blood Glucose Control / Diabetes Disaster Averted #41: Glucagon Mini-Dosing — A Valuable Tool

Diabetes Disaster Averted #41: Glucagon Mini-Dosing — A Valuable Tool

My son Jason was diagnosed with Type 1 diabetes at the age of 3. As a medical professional I felt fairly confident in the use of a Glucagon Kit in an emergency. But I never needed to use it until one morning over a weekend….

We all sat down for breakfast and Jason said his belly was bothering him. It was more than an hour after our normal breakfast time, so I attributed it to hunger. I asked him if he was ready to eat, to which he replied, “Yes”, and I bolused him. Pancakes were retrieved and Jason began eating.

Jason ate slowly and very little. He decided that the sight and smell of food was unappealing. He took a sip of juice and waved that away too.

I had just bolused him with 4 units of insulin. Four units is about twenty percent of Jason’s total daily dose.

I coaxed him to drink his juice — maybe the insulin was kicking in and he’s starting to feel low and a little boost will make him feel better. It didn’t. He heaved.

I quickly swept Jason away to the bathroom and anything he had just ingested came back out like a fire hose. “No need to panic,” I told myself.

Jason felt better after getting all that up. Maybe this was just a one time thing and he would have his appetite back. No such luck. He threw up 2 more times over the course of the next half hour.

I knew the urgency of the situation. I knew I might need to get him to the hospital for a glucose drip and intravenous hydration. Still, there was no panic. I had the benefit of knowing a course of action that could avoid a trip to the emergency room.

The thought of using glucagon in mini doses was a new idea to me since I had never needed to use it before. I only had the frame of reference we were given when Jason was diagnosed:

  • Use glucagon in an emergency only.
  • Use glucagon if Jason has a severe hypoglycemic episode and can’t eat anything.
  • Try squeezing glucose gel in his cheek first.
  • Use glucagon if he’s unconscious and nothing else works.
  • Use it as a last resort.
  • We hope you never have to use it.

I knew that glucagon could be used in a less severe, though equally urgent situation. I pulled it out and put it on the table. I explained to Jason that if he couldn’t eat, I would be able to cover the bolus with a shot. After a few more attempts to drink, he looked at me and said, “Let’s do the shot.”

So that’s what we did. He pulled up his sleeve and I injected him with 5 units. Almost instantly, he looked better. He was soon feeling better. After a little while, a fingerstick of 89, and quite a bit of insulin still working in him, I gave him another injection of 5 units.

We finished everything we needed to and Jason seemed to be at a safe blood sugar for regular activities.  A couple of hours later he was a safe 134 and we were out of the danger zone. He was able to keep down enough fluids to stay hydrated and his blood sugar remained stable.

I thought I would never want to be part of the “Glucagon Club” but in fact I am glad to be in it. Given the circumstances of that morning, mini glucagon seems like an easy fix compared to any other alternatives I can think of.

Note: the recommended dosing for mini glucagon is as follows:

  • ages 2 years and under: 2 units
  • age 2 to 15 years: 1 unit for each year of age (6 units for a 6 year old, etc.)
  • age 15 years and older: 15 units

I used a standard insulin syringe (not the harpoon included in the kit).

Lesson Learned: Make sure you educate your parents of young children with Type 1 diabetes on the use of mini-dosing of the Glucagon Kit and go through a trial run.

 

Mini-Dose Glucagon Rescue for Hypoglycemia in Children with Type 1 Diabetes

One of the greatest challenges that parents of children with diabetes face is caring for their children when they have a stomach illness. When kids have a stomach flu and aren’t able to keep food down, blood sugars can drop quickly. With blood sugars dropping and kids unable to eat, parents often resort to a trip to the emergency room for an IV of glucose or a large dose of glucagon. A new study offers an easier alternative.

A team from the Texas Children’s Hospital Diabetes Care Center came up with a novel idea: use very small doses of glucagon, injected subcutaneously using a regular insulin syringe, instead of the usual large dose of glucagon given IM as a way of staving off hypoglycemia in kids with a stomach illness (gastroenteritis) or who were not cooperating and needed food. Whereas a typical glucagon injection delivers 500 to 1,000 µg, the Texas Children’s team suggested the following dosing schedule:

  • 20 µg for kids ages 2 or under, and
  • 10 µg per year of age for kids from 2 to 15 (20 µg at age 2, 30 µg at age 3, etc.)
  • 150 µg for kids 15 or older

Parents were instructed to dilute the glucagon as instructed in the glucagon emergency kit, but then to use a standard U-100 insulin syringe (30, 50, or 100 units) to draw up the glucagon. Each “unit” on the U-100 insulin syringe corresponds to 10 µg of glucagon. Thus kids two or under received two “units” of glucagon, while a 10-year-old would receive 10 “units,” based on the dosing schedule above. Parents monitored blood glucose every 30 minutes. If the child hadn’t improved in 30 minutes, the dose was doubled and given again.

The results were excellent. Given in the doses outlined, blood sugars rose an average of 3.33-5.00 mmol/l (60-90 mg/dl) within 30 minutes and lasted for about an hour. Also, in the doses given as described, the glucagon did not cause an increase in nausea as is typical with large dose glucagon, and none of the kids vomited from the glucagon.

The team stressed that their approach is suitable for relative hypoglycemia in the face of stomach illness or lack of cooperation in eating, not unconsciousness due to severe hypoglycemia.

Reference:

Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes, Morey W. Haymond, MD and Barbara Schreiner, RN, MN, CDE, Diabetes Care 24:643-645, 2001. (Full text)

Dr. Michael Flynn

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

*****

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

Copyright © 2011 Diabetes In Control, Inc.

 

←Previous Diabetes Disaster Averted 
Pump Confusion

Next Diabetes Disaster Averted 
Anti-inflammatory Steroids and “Hypoglycemia”

For the complete list of Diabetes Disasters Averted, just follow this link.